Public Health Sudbury and Districts, on behalf of the LaCloche Foothills Community Drug Strategy, are warning the public that the distribution of dangerous purple heroin has been suspected throughout Espanola and surrounding areas.
Purple heroin in other communities has been confirmed to be heroin mixed with fentanyl or carfentanil and can also be sold under the name purple or purp.
Carfentanil is an opioid that is used by veterinarians for very large animals like elephants. Carfentanil is 100 times stronger than fentanyl. An amount the size of a grain of salt, or 20 micrograms could be fatal to a person.
Overdose symptoms include:
– blue lips or nails
– dizziness and confusion
– can’t be woken up
– choking, gurgling or snoring sounds
– slow, weak or no breathing
– drowsiness or difficulty staying awake
If someone if using drugs, Public Health Sudbury & Districts recommends they:
– Have naloxone (NARCAN) ready.
– Use with other people, but not at the exact same time, and never use drugs alone.
– Start with smaller amounts than usual.
– Remember that an overdose occurs quickly.
– Call 911 if you suspect the person is overdosing.
– Stay with the person until help arrives.
For a free naloxone kit, contact Public Health Sudbury and Districts or ask a pharmacist.
For more information, call 705-522-9200 or visit www.phsd.ca.